Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Slight Anemia
Mar 15, 2005

I am required to take an annual physical to include blood work for my job. I asked my HIV doctor if anything in my blood work would give my status away (my employer doesn't know) and he said no. Well, guess what? I am slightly anemic, RBC 3.14, HGB 12.8, Hct 37.4, MCV 119.1, MHC 40.8, and MCHC 34.2. I'm guessing my anemia is due to my meds (combivir/sustiva since June 2004) and not my HIV, as my vl is undetectable. My question is, is there a suppliment or change in diet to rectify my slight anemia (I take a multivitamine and eat a balanced diet, but hate liver)? Procrit doesn't seem approriate unless it becomes more sever. What about switching to Truvada? I understand it is the AZT component of the combivir that causes anemia. I don't see my HIV doc until April. I faxed him my labs, but haven't heard from him (3 days), so assume he isn't alarmed. BTW, when my labs get to the headoffice and get reviewed by the contract doc there, I will probable be instructed to see my personal physician and get a letter clearing me to work.

Response from Dr. Frascino

Hi,

I agree with your HIV doctor completely. Even the mild anemia would really not send up any red flags for HIV disease. Anemia is a very common condition with hundreds of potential causes. If the "contract doc" at the home office were an HIV specialist or hematologist, he might see that the size of your red blood cells is slightly large (as indicated by your elevated MCV of 119.1) and think that possibly AZT was the cause. But most contract docs really don't have that level of sophistication. Besides, there are many other causes for that as well.

OK, so your secret is safe. Now what to do about your anemia? There are many potential causes of anemia in the setting of HIV disease, including nutritional deficiencies (iron, folate and vitamin B12), opportunistic infections, drug side effects, etc. Certainly with your history of being on Combivir and now demonstrating an elevated MCV, the AZT component of Combivir is a prime suspect. Talk to your HIV specialist so that he can evaluate any other potential contributing factors, as the underlying cause of anemia is often multifactorial. I agree not to institute Procrit therapy yet. We generally aim for a target hemoglobin of 12 when using Procrit, and you are still above that level at the moment. However, should your hemoglobin continue to fall, Procrit would indeed be indicated, especially if you remain on an AZT-containing regimen. Alternatively you could consider a switch off AZT. Yes, Truvada may well be an excellent option, depending on your resistance profile, other medications, etc. Your HIV specialist should review the pros and cons of all your various options and help guide your choice of a new regimen if necessary.

Finally, having a hemoglobin of 12.8 will certainly not require any type of letter to clear you for work.

Stay well.

Dr. Bob


Previous
Thanks Robert!
Next
Raising the steak?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement